Levemir / Insulin detemir - anyone have problems with it?

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Community > Diabetes Treatment

Diabetes Treatment As there is currently no cure for the chronic, Diabetes mellitus – the emphasis must be on treatment and management to avoid complications. Please use this section to discuss how you carefully control and manage your Diabetes. Please let us know what is and isn’t working for you. Feel free to discuss all areas of treatment and management of Diabetes including diet, exercise, weight loss, insulin usage, oral drugs and more.


Levemir / Insulin detemir - anyone have problems with it?


Closed Thread
 
Shared Thread Thread Tools
Old 06-11-2010, 13:48   #1
Active Member
 
Join Date: Jun 2010
Location: West Virginia, USA
Posts: 18


1 likes received
Default Levemir / Insulin detemir - anyone have problems with it?

Question folks, has anyone run into issues with Levemir? Myself I have been trying this new long-acting insulin, and it seems like it is not quite working as well as I had thought.

A little history - I was on Humalog and Lantus for a long time but had increased pm lows which scared myself and my wife. So I then switched to a pump, and it overall worked well, just started having scarring issues after a few years and very recently decided to switch off the pump for lifestyle changes etc...

thus brings in the Levemir. Since it is bound to a fatty acid, and it should not has as much of a spike as Lantus, figured it would be a better shot.

I've currently split my dosage so I take shots at 8am/8pm and during the day I'm golden. No major issues until around 6-7pm then I can see a spike in my sugar, but that makes sense since Levemir supposedly drops off sooner than 'studies' show.

My problem is during the evening. I'm taking more of my dose at night (40%/60%) but no matter what, my sugar runs high in the mornings. I've tried staying up through the night and measure sugars, no major lows causing my liver to make my sugar spike, and if I am awake it seems like the Levemir works ok.

My theory is that as I sleep my metabolism is slowing enough that I'm not consuming the Levemir fast enough?? Thoughts? Anyone else run into something like this?

I would be annoyed to go back on the pump, but it has given me the best A1C's (5.6) that I have seen.

scratch is offline  
Old 06-11-2010, 13:55   #2
Senior Member
 
Join Date: Mar 2010
Location: MA, USA
Posts: 1,227

Member Type
Type 2
Diagnosed in 1986

567 likes received
517 likes given
Default

Could the morning highs be DP and not a proplem with the insulin?

__________________
I am not a doctor this is what works for me
You results may differ
diabetes86 is offline  
Old 06-11-2010, 14:26   #3
Active Member
 
Join Date: Jun 2010
Location: West Virginia, USA
Posts: 18


1 likes received
Default

Quote:
Originally Posted by diabetes86 View Post
Could the morning highs be DP and not a proplem with the insulin?
...Maybe? Not sure what DP is though! =)

scratch is offline  
Old 06-11-2010, 15:36   #4
Jen
Senior Member
 
Join Date: Apr 2010
Location: Topanga, CA
Posts: 707

Member Type
Type 1
Diagnosed in 2007

504 likes received
229 likes given
Default

Hi Scratch. I also use Levemir. Have you tried changing the time you take it? I do my p.m. dose between 10 and 10:30 p.m.. I do experience DP (dawn phenomenon), so I get up and do a small bolus half unit bolus of Novolog at around 5:15 a.m.

Jen

Jen is offline  
Old 06-11-2010, 15:54   #5
Active Member
 
Join Date: Jun 2010
Location: West Virginia, USA
Posts: 18


1 likes received
Default

I started out doing 10am/10pm but once I got this new work sched (10 hour shifts) I swapped it to 8/8 so I can do my last shot before I leave work instead of at 10am during work when I never know if I will get a break.

This dawn phenomenon is interesting. I never experienced it when I was on the pump, and my basal rate was programmed in without compensating for a morning high (just the after breakfast/coffee high).

As I've noticed it, my body alerts me to highs during the night, sometimes getting up at 2/3am (normally wake at 7am) with high sugar. It could be DP, but really not to sure. I'm more wondering if this type of insulin is just not working correctly during the night.

lol nothing is ever easy, is it?!

scratch is offline  
Old 06-11-2010, 22:15   #6
Junior Member
 
breezeonby's Avatar
 
Join Date: Dec 2009
Location: Ohio, USA
Posts: 2,771

Member Type
Type 2
Diagnosed in 2000

44 likes received
6 likes given
Default

I thought that Lantus and Levemir had no peak? The only insulin that did not work well for me was NPH. I was taking it at breakfast and at dinner time and I was experiencing high fasting blood glucose. I even changed my dinner dose to bedtime and still had high fasting numbers. When I switched to Lantus, taken at 9PM, the morning blood glucose readings came down in the normal ranges.

__________________
Breezeonby {Female}
Medications: Metformin ER, Lantus, Novolog
Zofran for Gastroparesis
Gabapentin-Neuropathy
Zocor 40MG, Fish Oil 4000MG
A1C/5.2% April 14, 2010
A1C/5.5% June 1, 2010
A1C/5.2% October 6, 2010
A1C/5.0% February 7, 2011
breezeonby is offline  
Old 06-11-2010, 22:20   #7
Active Member
 
Join Date: Jun 2010
Location: West Virginia, USA
Posts: 18


1 likes received
Default

I was able to do some googlesearching and found a graph someone put together:



Seems it does, depending on dosage and the like, spike a bit, but it isn't a sharp of a peak as Lantus from what i recall...



of course the above graphs are just things I found on the web, so by no means take them as gospel. =)

scratch is offline  
Old 06-12-2010, 03:56   #8
Junior Member
 
breezeonby's Avatar
 
Join Date: Dec 2009
Location: Ohio, USA
Posts: 2,771

Member Type
Type 2
Diagnosed in 2000

44 likes received
6 likes given
Default

Need to clarify something. I know that NPH is not long acting insulin and NPH does have a peak. I never had any trouble with Lantus. About 5 years ago, my doctor gave me some samples of Levemir and I didn't notice any difference between the 2.

__________________
Breezeonby {Female}
Medications: Metformin ER, Lantus, Novolog
Zofran for Gastroparesis
Gabapentin-Neuropathy
Zocor 40MG, Fish Oil 4000MG
A1C/5.2% April 14, 2010
A1C/5.5% June 1, 2010
A1C/5.2% October 6, 2010
A1C/5.0% February 7, 2011
breezeonby is offline  
Old 06-27-2010, 23:33   #9
Junior Member
 
Join Date: Jun 2010
Location: united kingdon
Posts: 1


Send a message via MSN to mjw1983
Default

I am currently taking part in trial of detemir in the U.K, in recent days I have found myself going from well controlled to all over the place particularly the number of hypo readings im experiencing. It seems to have coincided with a spell of hot weather, which i don't think can be related but just seems weird how having not had hypo for more than 5 weeks of trial to have 4 in less than a week. Has anyone else experienced anything similar?

mjw1983 is offline  
Old 06-28-2010, 18:07   #10
Active Member
 
Join Date: Jun 2010
Location: West Virginia, USA
Posts: 18


1 likes received
Default

Wish I had any suggestions on detemir, i'm just having fun with this levemir stuff.

I'm really starting to think I need to go pack on a pump. I keep having these high sugars, now varied times during the day, and the fun part... whenever i bolus to bring the sugar down, i get what feels like an anxiety attack that coincides with the Humalog peaking.

I swear this disease really wants to get the best of me!

scratch is offline  
Closed Thread

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Anyone have foot problems? diabetes709 Diabetes Complications 13 02-08-2013 05:52
Anyone Having Problems with Their Teeth???? righteousdude2 Diabetes 26 12-03-2011 18:13
Insulin problems while cruising DocTerry Diabetes 9 02-08-2010 01:25
Running problems due to the big D 1tinman Introduce Yourself 7 11-25-2008 04:54
problems with insulin treatments - design help ajaforsyth Diabetes Treatment 0 10-23-2008 20:03

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 12:10.




Powered by vBulletin®
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO